Michigan, 2013

Heat in Michigan, July 14 to 19, 2013

July 14 to 19, 2013 · NWS DTX · 17 events in 17 counties and zones

A six day heat impacted Southeast Michigan July 14th through the 19th with high temperatures ranging from the upper 80s to mid 90s. Heat Indices were in the 90s for the most part, but Detroit Metro area hospitals reported an increase of 173 heat related illnesses during this stretch.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
173
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A six day heat impacted Southeast Michigan July 14th through the 19th with high temperatures ranging from the upper 80s to mid 90s. Heat Indices were in the 90s for the most part, but Detroit Metro area hospitals reported an increase of 173 heat related illnesses during this stretch. Here are the daily maxes reported at Flint Bishop Airport and Detroit Metro Airport during the six days.|Flint: 90, 93, 94, 95, 95, 96.|Detroit: 89, 93, 90, 94, 94, 95.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 14, 5:50 AM EST, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 14, 5:50 AM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
650 AM EDT SUN JUL 14 2013

.AVIATION...

//DISCUSSION...

HIGH PRESSURE WILL BECOME RE-CENTERED OVER THE GREAT LAKES AND OHIO
VALLEY TODAY. THIS WILL MAINTAIN QUIET CONDITIONS...WITH SCT CU
DEVELOPMENT EXPECTED ONCE AGAIN TODAY WITH DAYTIME HEATING. ONLY
ISSUE LOOKS TO BE POTENTIAL FOR SHALLOW BR TO DEVELOP AT TERMINAL
SITES TONIGHT AS ADDITIONAL LOW-LEVEL MOISTURE CREEPS INTO THE
AREA. WILL HOLD OFF ON INTRODUCING MVFR CIGS WITH THE 12Z TAF
PACKAGE...IN ORDER TO ANALYZE THIS MORNINGS TRENDS BOTH IN
MICHIGAN AND UPSTREAM...AND NEW MODEL DATA.

//DTW THRESHOLD THREATS...

* NONE.

&&

.PREV DISCUSSION...ISSUED 244 AM EDT SUN JUL 14 2013

SHORT TERM...TODAY AND TONIGHT

IMPRESSIVELY STRONG 599DM HIGH AT H500 WILL BECOME CENTERED OVER
WESTERN PA TODAY. THIS WILL ALLOW THE SURFACE RIDGE OVER THE EASTERN
GREAT LAKES TO SHIFT BACK WEST TOWARDS THE CENTRAL GREAT LAKES AND
OHIO VALLEY. THOUGHT IS THAT STRONG SUBSIDENCE FROM HIGH PRESSURE
AT THE SURFACE AND ALOFT SHOULD INHIBIT ANY THUNDERSTORM DEVELOPMENT
TODAY. MODEL FORECAST SOUNDINGS DO SHOW A DEEP...ALBEIT
WEAK...SUBSIDENCE INVERSION THROUGHOUT THE MID-LEVELS TODAY...BUT
GOOD THETA-E SURGE BETWEEN THE SURFACE AND 700MB NEAR THE OHIO
BORDER WILL NEED TO BE WATCHED THROUGH THE DAY. NAM MODEL TRIES TO
BUILD CLOSE TO 1000 J/KG OF CAPE NEAR THE BORDER...BUT THINK THIS IS
OVERDONE AS NAM ALSO TRIES TO SPIKE SURFACE DEWPOINTS INTO THE LOW
70S BY AFTERNOON. A LITTLE CONCERNED THAT THUNDERSTORMS DEVELOPED
ALONG THE PERIPHERY OF THE RIDGE YESTERDAY OVER VIRGINIA AND RHODE
ISLAND...BUT IT LOOKS AS IF THE RIDGE SHOULD EXPAND BACK FAR ENOUGH
INTO MICHIGAN BY AFTERNOON TO KEEP THE THREAT FOR STORMS HERE VERY
LOW. DO EXPECT AFTERNOON CU TO FILL IN A LITTLE BETTER THAN
YESTERDAY HOWEVER WITH SOME ADDED MOISTURE.

MAIN STORY TODAY/TONIGHT WILL BE WARMING TEMPERATURES. INCREASING
THICKNESS VALUES AND H850-925 TEMPS WILL ALLOW FOR A CORRESPONDING
INCREASE IN MAX TEMPERATURES THIS AFTERNOON...INTO THE MID AND UPPER
80S. INCREASING DEWPOINTS WILL HELP PUSH HEAT INDEX VALUES NEAR TO
SLIGHTLY ABOVE 90 THIS AFTERNOON/EARLY EVENING. THE HIGHER DEWPOINTS
AND WARM AIRMASS WILL ALSO KEEP MIN TEMPS TONIGHT ON THE WARM
SIDE...FROM MID 60S TO LOW 70S.

LONG TERM...MONDAY THROUGH SATURDAY

LARGE UPPER HIGH PRESSURE SYSTEM IS STILL EXPECTED TO BUILD INTO
AREA FROM THE EAST AS WE BEGIN THE NEW WORKWEEK. WHILE THIS FEATURE
WILL BE CENTERED OVER THE OHIO VALLEY MONDAY/TUESDAY AND THEN SETTLE
SLOWLY SOUTH THEREAFTER...IT WILL LARGELY DICTATE THE WEATHER OVER
THE REGION THROUGH THE ENTIRE WEEK.

NAMELY...EXPECT AN EXTENDED PERIOD OF HOT/HUMID WEATHER...ESPECIALLY
RELATIVE TO WHAT HAS OCCURRED SO FAR THIS SUMMER. HIGH TEMPERATURES
WILL CLIMB TO 90 OR MORE AS SURFACE DEW POINTS APPROACH 70F THESE
CONDITIONS WILL BRING HEAT INDICES INTO THE 95 TO 100 DEGREE RANGE
FROM MONDAY INTO THURSDAY WITH ONLY MARGINAL RELIEF BY FRIDAY AS
SHORTWAVE ENERGY PROGRESSING EAST ACROSS CANADA ACTS TO FLATTEN
THE NORTHERN EXTENT OF THE UPPER HIGH PRESSURE SYSTEM. DURING THIS
TIME FRAME...LOW TEMPERAURES WILL ONLY FALL INTO THE LOWER 70S IN
MANY LOCATIONS AS ABUNDANT LOW LEVEL MOISTURE HINDERS COOLING.
WHILE CONDITIONS ANY GIVEN DAY ARE MARGINAL FOR HEAT ADVISORIES AS
HEAT INDICES REMAIN GENERALLY BELOW 100F...THE EXTENDED PERIOD OF
HOT/MUGGY CONDITIONS MAY WARRANT HEADLINES BY MIDWEEK AS THE HEAT
BUILDS UP OVER THE AREA.

PRECIPITATION CHANCES WILL BE CONFINED...AT MOST...TO ISOLATED LATE
DAY CONVECTION THROUGH WEDNESDAY...WITH A PROGRESSIVELY BETTER
CHANCE OF SHOWERS/THUNDERSTORMS WEDNESDAY NIGHT INTO FRIDAY NIGHT AS
UPPER LEVEL HEIGHTS FALL DUE TO A STEADY INFLUX OF SHORTWAVE ENERGY
BUILDING SOUTH FROM MAIN STORM CENTER OVER EASTERN CANADA. BY LATE
IN THE FORECAST PERIOD...THE UPPER HIGH WILL HAVE SHIFTED FAR ENOUGH
SOUTH TO ALLOW A COLD FRONT TO SHIFT THROUGH THE AREA AND BRING AN
END TO THIS PERIOD OF HOT/HUMID WEATHER BY NEXT WEEKEND. EXPECT THIS
PROCESS TO BEGIN...GRUDGINGLY...ON FRIDAY AS HIGHS TOP OUT IN THE
MID/UPPER 80S WITH TEMPERATURES BACK CLOSER TO 80 BY SATURDAY.

MARINE...

HIGH PRESSURE WILL CONTINUE TO HOLD OVER THE CENTRAL AND SOUTHERN
GREAT LAKES INTO THE MIDDLE OF THE WEEK. THIS WILL KEEP WIND SPEEDS
UNDER 10 KNOTS FOR MOST OF THE AREA THROUGH THIS PERIOD...RESULTING
IN WAVE HEIGHTS OF A FOOT OR LESS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....99
SHORT TERM...HLO
LONG TERM....DG
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 14, 2:00 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
300 AM EDT SUN JUL 14 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-150900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
300 AM EDT SUN JUL 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXTENDED PERIOD OF HOT AND HUMID WEATHER CAN BE EXPECTED DURING
THE UPCOMING WEEK. HIGH TEMPERATURES ARE FORECAST TO RISE INTO THE
LOWER 90S MONDAY THROUGH THURSDAY. THE COMBINATION OF THESE HIGH
TEMPERATURES WITH INCREASINGLY HUMID CONDITIONS WILL SEND DAYTIME
HEAT INDICES TO BETWEEN 95 AND 100 DEGREES. THE HUMID AIRMASS WILL
ALSO KEEP NIGHTTIME TEMPERATURES IN THE 70S OFFERING LITTLE RELIEF
FROM THE HEAT. HEAT ADVISORIES MAY BE NEEDED FOR SEVERAL DAYS NEXT
WEEK.

WHILE THERE WILL BE A CHANCE OF ISOLATED LATE DAY THUNDERSTORMS
BY WEDNESDAY AS THE ATMOSPHERE OVER THE AREA BECOMES INCREASINGLY
HOT AND HUMID...THE BETTER CHANCE FOR THUNDERSTORMS WILL HOLD OFF
UNTIL THURSDAY AND FRIDAY AS A COLD FRONT APPROACHES THE GREAT
LAKES. THUNDERSTORMS CHANCES WILL LINGER INTO FRIDAY NIGHT AND
SATURDAY AS THIS COLD FRONT ULTIMATELY PROGRESSES THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-150900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
300 AM EDT SUN JUL 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WHILE THERE WILL BE A CHANCE OF ISOLATED LATE DAY THUNDERSTORMS
BY WEDNESDAY AS THE ATMOSPHERE OVER THE AREA BECOMES INCREASINGLY
HOT AND HUMID...THE BETTER CHANCE FOR THUNDERSTORMS WILL HOLD OFF
UNTIL THURSDAY AND FRIDAY AS A COLD FRONT APPROACHES THE GREAT
LAKES. THUNDERSTORMS CHANCES WILL LINGER INTO FRIDAY NIGHT AND
SATURDAY AS THIS COLD FRONT ULTIMATELY PROGRESSES THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Midland

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Midland forecast zone
Reported by
Official NWS Observations
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Heat, Bay

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Bay forecast zone
Reported by
Official NWS Observations
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Heat, Huron

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Huron forecast zone
Reported by
Official NWS Observations
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Heat, Saginaw

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Saginaw forecast zone
Injuries
6 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Heat, Tuscola

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Tuscola forecast zone
Reported by
Official NWS Observations
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heat, Sanilac

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Sanilac forecast zone
Reported by
Official NWS Observations
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Heat, Shiawassee

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Shiawassee forecast zone
Reported by
Official NWS Observations
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Heat, Genesee

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Genesee forecast zone
Injuries
6 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Heat, Lapeer

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Lapeer forecast zone
Reported by
Official NWS Observations
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
St. Clair forecast zone
Reported by
Official NWS Observations
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Livingston forecast zone
Reported by
Official NWS Observations
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Heat, Oakland

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Oakland forecast zone
Injuries
50 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Heat, Macomb

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Macomb forecast zone
Injuries
25 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Heat, Washtenaw

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Washtenaw forecast zone
Injuries
6 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Wayne forecast zone
Injuries
80 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Heat, Lenawee

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Lenawee forecast zone
Reported by
Official NWS Observations
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 14, 12:00 PM EST to July 19, 9:00 PM EST
Where
Monroe forecast zone
Reported by
Official NWS Observations
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469994, 469996, 469997, 469998, 469999, 470000, 470001, 470002, 470004, 470005, 470006, 470007, 470008, 470009, 470010, 470011, 470012.